Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 15, NWS Austin/San Antonio, TX

April 8, 200913 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 8, 2009, 3:51 PM CDT for 13 counties in Texas. It took effect at Apr 9, 2009, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2009, 3:51 PM CDT (20:51 UTC)
In effect from
Apr 9, 2009, 12:00 PM CDT
Expired
Apr 9, 2009, 8:00 PM CDT
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Blanco County, TX, Burnet County, TX, Edwards County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 116 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 082051
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT WED APR 8 2009

...A RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM THURSDAY FOR
THE WESTERN PORTIONS OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY...

.A DRY LINE WILL PUSH EASTWARD INTO AND ACROSS THE AREA THURSDAY...WITH
EXCELLENT MIXING AND VERY DRY AIR MOVING IN BEHIND IT IN THE AFTERNOON.
THE RED FLAG WARNING IS GENERALLY NORTH OF HIGHWAY 90 AND WEST OF
HIGHWAY 281...NOT INCLUDING BLANCO OR BURNET COUNTIES.

TXZ171-183>189-202>204-091030-
/O.UPG.KEWX.FW.A.0009.090409T1700Z-090410T0100Z/
/O.NEW.KEWX.FW.W.0015.090409T1700Z-090410T0100Z/
LLANO-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
KINNEY-UVALDE-MEDINA-
351 PM CDT WED APR 8 2009

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A DRY LINE WILL PUSH EASTWARD INTO AND ACROSS THE AREA THURSDAY...WITH
EXCELLENT MIXING AND VERY DRY AIR MOVING IN BEHIND IT IN THE AFTERNOON.
HUMIDITIES WILL FALL INTO THE TEENS AND SINGLE DIGITS AND WEST TO 
NORTHWEST WINDS OF 20 TO 25 MPH WILL DEVELOP. THE RED FLAG WARNING
IS GENERALLY NORTH OF HIGHWAY 90 AND WEST OF HIGHWAY 281...NOT
INCLUDING BLANCO OR BURNET COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

&&

$$
2 follow-up statements
000 
WWUS84 KEWX 091133 AAA
RFWEWX

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
633 AM CDT THU APR 9 2009

...A RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM TODAY FOR THE
WESTERN PORTIONS OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY...

.A DRY LINE WILL PUSH EASTWARD INTO AND ACROSS THE AREA
TODAY...WITH EXCELLENT MIXING AND VERY DRY AIR MOVING IN BEHIND
IT IN THE AFTERNOON. THE RED FLAG WARNING IS GENERALLY NORTH OF
HIGHWAY 90 AND WEST OF HIGHWAY 281...NOT INCLUDING BLANCO OR
BURNET COUNTIES.

TXZ171-183>189-202>204-100100-
/O.CON.KEWX.FW.W.0015.090409T1700Z-090410T0100Z/
LLANO-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
KINNEY-UVALDE-MEDINA-
633 AM CDT THU APR 9 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...

A DRY LINE WILL PUSH EAST ACROSS THE AREA TODAY...WITH EXCELLENT
MIXING AND VERY DRY AIR MOVING IN BEHIND IT DURING THE AFTERNOON.
HUMIDITIES WILL FALL INTO THE TEENS AND SINGLE DIGITS AS WEST TO
NORTHWEST WINDS OF 15 TO 25 MPH DEVELOP. THE RED FLAG WARNING IS
GENERALLY NORTH OF HIGHWAY 90 AND WEST OF HIGHWAY 281...NOT
INCLUDING BLANCO OR BURNET COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS
WEATHER CONDITIONS WILL PROMOTE FIRES THAT ARE DIFFICULT TO
CONTROL ACROSS THE WARNED AREA. A RED FLAG WARNING IS COMPLETELY
SEPARATE FROM A LOCAL BURN BAN WHICH IS ISSUED BY LOCAL
OFFICIALS.

&&

$$
000 
WWUS84 KEWX 092002
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
302 PM CDT THU APR 9 2009

...A RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM TODAY FOR THE
WESTERN PORTIONS OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY...

.A DRY LINE WILL PUSH EASTWARD INTO AND ACROSS THE AREA TODAY...
WITH EXCELLENT MIXING AND VERY DRY AIR MOVING IN BEHIND IT IN THE
AFTERNOON. THE RED FLAG WARNING IS GENERALLY NORTH OF HIGHWAY
90 AND NEAR TO WEST OF HIGHWAY 281.

TXZ172-190-100100-
/O.EXA.KEWX.FW.W.0015.000000T0000Z-090410T0100Z/
BURNET-BLANCO-
302 PM CDT THU APR 9 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS
EVENING. 

A DRY LINE WILL PUSH EAST ACROSS THE AREA TODAY...WITH EXCELLENT
MIXING AND VERY DRY AIR MOVING IN BEHIND IT DURING THE AFTERNOON.
HUMIDITIES WILL FALL INTO THE TEENS AND SINGLE DIGITS AS WEST TO
NORTHWEST WINDS OF 15 TO 25 MPH DEVELOP. THE RED FLAG WARNING IS
GENERALLY NORTH OF HIGHWAY 90 AND NEAR TO WEST OF HIGHWAY 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...A RED FLAG WARNING MEANS
WEATHER CONDITIONS WILL PROMOTE FIRES THAT ARE DIFFICULT TO
CONTROL ACROSS THE WARNED AREA. A RED FLAG WARNING IS COMPLETELY
SEPARATE FROM A LOCAL BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS.

&&

$$

TXZ171-183>189-202>204-100100-
/O.CON.KEWX.FW.W.0015.000000T0000Z-090410T0100Z/
LLANO-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
KINNEY-UVALDE-MEDINA-
302 PM CDT THU APR 9 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

A DRY LINE WILL PUSH EAST ACROSS THE AREA TODAY...WITH EXCELLENT
MIXING AND VERY DRY AIR MOVING IN BEHIND IT DURING THE AFTERNOON.
HUMIDITIES WILL FALL INTO THE TEENS AND SINGLE DIGITS AS WEST TO
NORTHWEST WINDS OF 15 TO 25 MPH DEVELOP. THE RED FLAG WARNING IS
GENERALLY NORTH OF HIGHWAY 90 AND NEAR TO WEST OF HIGHWAY 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...A RED FLAG WARNING MEANS
WEATHER CONDITIONS WILL PROMOTE FIRES THAT ARE DIFFICULT TO
CONTROL ACROSS THE WARNED AREA. A RED FLAG WARNING IS COMPLETELY
SEPARATE FROM A LOCAL BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 8, 3:25 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 8, 3:25 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 PM CDT WED APR 8 2009

.DISCUSSION...
A SOMEWHAT PROGRESSIVE PATTERN SETTING UP FOR THE NEXT 7 DAYS WITH
A SERIES 3 TROFS DIGGING INTO THE SWRN U.S. AND THEN KICKING ENEWD
ACROSS WEST TX AND INTO THE MID-WEST. THE SHORT WAVE RIDGE OVER TX
WILL MOVE EAST TONIGHT AS THE 1ST TROF LIFTS OUT ACROSS W TX/OK ON
THURSDAY. THIS WILL CAUSE THE DRY LINE TO BECOME ACTIVE AND MOVE
INTO S CENTRAL TX THURSDAY AFTERNOON WITH TEMPERATURES SOARING
WELL INTO THE 80S MOST AREAS AND LOW TO MID 90S OVER THE RIO
GRANDE PLAINS AND WESTERN HILLS. IT APPEARS MOISTURE WILL BE
MARGINAL FOR CONVECTION ALONG THE DRY LINE...BUT WITH ENOUGH
HEATING AND CONVERGENCE EXPECT AT LEAST ISOLATED COVERAGE OF
SHOWERS AND THUNDERSTORMS SO HAVE LEFT SLIGHT CHANCE POPS MAINLY
OVER THE EASTERN COUNTIES. A WEAK COLD FRONT DROPS SOUTHWARD
BEHIND THE UPPER TROF AND MOVES INTO THE NRN CWA THURSDAY NIGHT
AND JUST SOUTH OF THE CWA FRIDAY BEFORE STALLING. THE WESTERN CWA
WILL NOT SEE MUCH OF A WIND SHIFT OR COLD AIR ADVECTION BECAUSE
THE NEXT MORE POTENT TROF IS DIGGING FURTHER SOUTH INTO BAJA.
STRONG PRESSURE FALLS IN WEST TX FRIDAY NIGHT INTO SATURDAY IN
ADVANCE OF THE DIGGING TROF WILL ALLOW A STRONG ADVECTION OF LOW
LEVEL GULF AIR INTO THE REGION. WITH THE STRONG RETURN OF GULF
MOISTURE AND RESIDUAL BOUNDARY MOVING BACK NWD ACROSS THE CWA AS A
WARM FRONT SATURDAY...HAVE INCLUDED MOSTLY CLOUDY SKIES AND SLIGHT
CHANCE POPS.

BY SATURDAY EVENING...SHORT WAVE RIPPLES WILL BE EJECTING OUT
ACROSS WEST-CENTRAL TX IN ADVANCE OF THE UPPER TROF AND WILL SEE
MORE ORGANIZED CONVECTION DEVELOPING/MOVING INTO WESTERN HILL
COUNTRY AND NEWD ACROSS THE NRN CWA. ANOTHER MCS WILL DEVELOP
IN WEST TX EARLY SUNDAY AND TRACK ACROSS THE CWA SUNDAY MORNING
WITH STORMS LIKELY MOVING EAST OF THE I35 FOR THE AFTERNOON AND
EARLY EVENING. WILL CONTINUE TO MENTION SEVERE BEGINNING SATURDAY
EVENING INTO SUNDAY WITH GIVEN THE STRENGTH OF THIS SYSTEM AND
FORECAST LIS OF -6 TO -10.

CLEARING AND DRYING FROM THE WEST SUNDAY AFTERNOON AND EVENING
WITH WARM DRY WEATHER PREVAILING EARLY NEXT WEEK AS A SHORT WAVE
PASSES OVER TX. RETURN FLOW BY TUESDAY NIGHT INTO WEDNESDAY AS THE
NEXT TROF APPROACHES THE AREA. RIPPLES IN THE SWLY FLOW ALOFT
COULD GENERATE A FEW SHOWERS BY WEDNESDAY ALONG WITH THE ADVANCING
DRY LINE.

.FIRE WEATHER...
WILL ISSUE A RED FLAG WARNING FOR THURSDAY AS CRITERIA WILL BE
MET BEHIND THE DRY LINE...AND RFW HAS ALREADY BEEN POSTED FOR
ADJACENT COUNTIES TO NW. ELEVATED FIRE WEATHER CONDITIONS FOR
FRIDAY AFTERNOON OVER THE WESTERN COUNTIES MAINLY FOR LOW
HUMIDITIES...AS WINDS WILL BE WELL BELOW CRITERIA. SUNDAY LOOKS TO
BE THE NEXT POSSIBLE FIRE WATCH BEHIND THE STRONG SYSTEM THAT WILL
MOVE THRU THE AREA SATURDAY NIGHT INTO SUNDAY...BUT MUCH WILL
DEPEND ON WETTING RAINS THAT OCCUR WITH THE CONVECTION COMPLEX.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  87  55  80  55 /  -   10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  61  86  53  79  57 /  -   20  10  10  10
NEW BRAUNFELS MUNI AIRPORT     62  88  55  82  57 /  -   10  10  10  10
BURNET MUNI AIRPORT            61  86  52  76  55 /  -   10  10  10  -
DEL RIO INTL AIRPORT           62  95  57  88  60 /   0  10  10  -   10
GEORGETOWN MUNI AIRPORT        62  86  56  78  54 /  -   10  10  10  10
HONDO MUNI AIRPORT             59  91  53  82  58 /   0  10  10  10  10
SAN MARCOS MUNI AIRPORT        62  88  56  81  57 /  -   10  10  10  10
LA GRANGE - FAYETTE REGIONAL   63  84  59  79  59 /  -   20  10  10  20
SAN ANTONIO INTL AIRPORT       62  88  56  81  58 /  -   10  10  10  10
STINSON MUNI AIRPORT           62  89  55  83  60 /  -   10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM CDT THURSDAY FOR THE FOLLOWING
COUNTIES: BANDERA...EDWARDS...GILLESPIE...KENDALL...KERR...KINNEY...
LLANO...MEDINA...REAL...UVALDE...VAL VERDE.

&&

01/13
Hazardous weather outlook, Apr 8, 3:30 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
330 PM CDT WED APR 8 2009

TXZ171>173-183>194-202>209-217>225-228-091145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
330 PM CDT WED APR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
ACROSS THE WESTERN HILL COUNTRY...EDWARDS PLATEAU...AND RIO GRANDE
PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 8 PM ON THURSDAY
ACROSS WESTERN PORTIONS OF SOUTH CENTRAL TEXAS.

A APPROACHING STORM SYSTEM WILL BRING A CHANCE FOR SEVERE
THUNDERSTORMS LATE SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 6:47 AM CDTFire Weather WatchEWXBandera, Edwards, Gillespie, Kendall, Kerr, Kinney and 5 more9 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.